Strong Wind, Kent
- When
- February 19, 2:00 PM EST to 10:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Mesonet
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong gusty west winds followed a cold front passage across the central and northern Delaware during the afternoon and evening of the 19th. Peak wind gusts averaged around 45 mph and included 49 mph at the New Castle County Airport.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Strong gusty west winds followed a cold front passage across the central and northern Delaware during the afternoon and evening of the 19th. Peak wind gusts averaged around 45 mph and included 49 mph at the New Castle County Airport. The gusty winds were caused by the pressure difference between an intensifying low pressure system that moved northeast through the Saint Lawrence River Valley and a high pressure system approaching from the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 19, 12:11 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 PM EST THU FEB 19 2009
.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO MOVE OFF TO OUR EAST TODAY. HIGH
PRESSURE WILL THEN BUILD ACROSS OUR AREA FRIDAY AND SATURDAY.
ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES AND
INTO EASTERN CANADA FROM SATURDAY NIGHT THROUGH MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS HAVE CROSS THE REGION THIS MORNING AS A COLD
FRONT PUSHED THROUGH THE AREA. WINDS HAVE PICKED UP BEHIND THE
FRONT AND ARE EXPECTED TO GUST TO 30 TO 35 MPH THIS AFTERNOON. THE
MILD AIR WE STARTED WITH THIS MORNING HAS COOLED AND WITH THE WIND
IT WILL FEEL RATHER CHILLY OUTSIDE TODAY. CLOUDS HAVE THINNED IN
SOME AREAS AND THE SUN MAY PEEK OUT BRIEFLY AS WELL. OVERALL,
MOSTLY CLOUDY SKIES CAN BE EXPECTED ACROSS THE REGION WITH
CLEARING EXPECTED TOWARD THIS EVENING.
WE ADJUSTED THE FORECAST TO REFLECT THE CURRENT CONDITIONS AND
TRENDS.
A STRONG VORT MAX WILL ROTATE AROUND THE CLOSED H5 LOW AND CROSS
THE REGION THIS EVENING. THE ADDED INSTABILITY AND ANY LINGERING
MOISTURE MAY TRIGGER SOME SHOWERS THROUGH EARLY EVENING. CHC POPS
FAVORING THE NORTHERN AREAS ARE IN THE FORECAST FOR TODAY. THE
POPS TREND DOWN TO SLGT CHC ACROSS THE REST OF THE REGION.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A HIGH PRESSURE SYSTEM WILL ATTEMPT TO BUILD IN FROM THE SOUTH
FRIDAY. THE WEATHER SHOULD REMAIN FAIR THROUGH THE DAY, BUT THE
WINDS WILL CONTINUE TO BE MODERATE DURING THE FIRST HALF OF THE
DAY.
THE NEXT LOW WILL BE DEVELOPING OVER THE NORTHERN PLAINS FRIDAY
AND IT WILL MOVE INTO THE LOWER OHIO VALLEY FRIDAY NIGHT. THE LOW
WILL THEN TRACK TO A POSITION NORTH OF LAKE ONTARIO BY SUNDAY
MORNING. THIS TRACK IS ABOUT THE SAME ON THE WRF/GFS AND ECMWF
MODELS. THIS TRACK SHOULD BRING ANOTHER PERIOD OF RAIN AND SNOW
SHOWERS TO THE REGION FOR THE LAST PART OF THE WEEKEND. INCREASING
CLOUDS AND CHANCE POPS ARE IN THE FORECAST FOR SATURDAY. THE
PRECIPITATION WILL PROBABLY NOT ARRIVE UNTIL LATE IN THE DAY
THOUGH. TEMPERATURES FRIDAY AND SATURDAY WILL BE SEASONABLE,
ALTHOUGH THE WIND CHILL READINGS WILL BE QUITE COLD ON FRIDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ALL OF THE ACTION IN THE EXTENDED OCCURS EARLY IN THE PERIOD, WHERE
THERE CONTINUES TO BE MODEL DISAGREEMENT. THE GFS BRINGS A SFC LOW
FROM NR THE GRTLKS TO NEW ENG SATURDAY INTO SUNDAY AND BRINGS A
CDFNT THROUGH THE REGION EARLY ON SUNDAY. THIS FRONT WILL SPAWN
SOME SNOW SHOWERS. THE GFS MAKES THE LOW OVER THE NRN PART OF THE
NATION THE DOMINANT WX FEATURE. ON THE OTHER HAND, THE CMC HAS THIS
LOW, BUT THEN CONTINUES TO SUPPORT DEVELOPMENT OF A COASTAL LOW OFF
THE CAROLINAS THAT MOVES NEWD. IT IS IMPORTANT TO NOTE THAT THE CMC
HAS BACKED OFF ITS EVEN STRONGER PREV SOLN. THE ECMWF, WHICH SEVERAL
TIMES IN THE LAST FEW DAYS HAD A SIGNIFICANT STORM SIMILAR TO THE
CMC, NOW HAS A SOLN VERY SIMILAR TO THE GFS, WITH NO COASTAL STORM.
THE CMC ALSO HAS BEEN ONE OF THE LEAST ACCURATE MODELS AS COMPARED
TO THE GFS AND CERTAINLY THE ECMWF, DESPITE THE ECMWFS STRUGGLES OF
LATE.
THE FRONT CLEARS THE REGION ON SUNDAY AS HIGH PRESSURE BUILDS INTO
THE AREA. THIS HIGH WILL KEEP CONDITIONS DRY WITH TEMPS AT OR
SLIGHTLY BLO NORMAL THRU WEDNESDAY. ANOTHER LOW PRESSURE SYS MOVING
ACRS SRN CANADA WILL BRING A CDFNT THRU THE AREA LATER WEDNESDAY OR
EARLY THURSDAY. THIS APPEARS TO BE THE NEXT CHC OF SIG PRECIP.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
ALL SHOWERS HAVE ENDED AND THE COLD FRONT HAS MOVED OFF TO THE EAST.
HOWEVER, A SECONDARY REINFORCING COLD FRONT WILL MOVE THROUGH THIS
MORNING FROM THE WEST. SINCE SOME AREAS HAVE HAD WINDS GO LIGHT
AFTER THE FRONT THAT MOVED THROUGH DURING THE NIGHT, AND SINCE SKIES
TEMPORARILY CLEARED, SOME FOG REFORMED WITH MANY AREAS DROPPING TO
IFR IN THE FOG. AT ABE...TRAPPED COLDER AIR AND LIFR CIG/FOG
OVERNIGHT WILL LINGER UNTIL THE SECONDARY FRONT MOVES THROUGH, THEN
RAPID IMPROVEMENT TO VFR IS ANTICIPATED.
VFR CONDITIONS SHOULD PREVAIL TODAY WITH SOME STRATOCU OVER THE
REGION THIS MORNING, BUT DISSIPATING FROM SOUTH TO NORTH THROUGH THE
AFTERNOON. ALONG WITH THIS NEW AIRMASS WILL BE AN INCREASE IN THE
WINDS FROM THE WEST. DOWNWARD TRANSFER OF MOMENTUM WILL ALLOW WINDS
TO INITIALLY INCREASE TO 15 TO 25 KT, BUT DURING THE AFTN, THE WINDS
WILL INCREASE FURTHER AND 15 TO 20 KT SUSTAINED WINDS WITH GUSTS TO
30 OR 35 KT ARE EXPECTED. THESE GUSTY WINDS SHOULD CONTINUE THROUGH
A GOOD PORTION OF TONIGHT.
OUTLOOK...
GUSTY WINDS SHOULD CONTINUE INTO FRIDAY. THEN THE NEXT THREAT OF
SIGNIFICANT WEATHER IS OVER THE WEEKEND WHERE THERE COULD BE SOME
SNOW NORTH AND RAIN AND/OR SNOW SOUTH WHICH COULD PRODUCE IFR
CONDITIONS.
&&
.MARINE...
SCA WILL BE CONTINUED TODAY THEN A GALE WARNING TAKES EFFECT THIS
EVENING. EVEN THOUGH WINDS MAY DROP FOR A SHORT PERIOD OF TIME THIS
MORNING, GUSTY WINDS TO 25 KT ARE EXPECTED THIS AFTN. ON DELAWARE BAY
THE TIME PERIOD WHERE CONDITIONS WILL BE BELOW CRITERIA IS SHORT SO
I KEPT THEM UP THROUGH THE ENTIRE DAY. HOWEVER, ON THE OCEAN, SCA
CRITERIA WILL STILL BE MET EVEN WHEN WINDS ARE BELOW 25 KT SINCE
SEAS WILL STILL BE 5 FT.
AS COLDER AIR ARRIVES LATER TODAY AND ESPECIALLY TONIGHT, THERE WILL
BE UNSTABLE AIR OVER THE WATERS ALLOWING A DOWNWARD TRANSFER OF
MOMENTUM AND THIS WILL CAUSE WINDS TO GUST FREQUENTLY TO 35 KT WITH
POSSIBLE GUSTS UP TO 40 KT. THE WINDS SHOULD CONTINUE INTO FRIDAY
NIGHT SO THE GALES HAVE BEEN EXTENDED UNTIL MIDNIGHT FRIDAY NIGHT.
THE GRADIENT DECREASES LATE FRIDAY NIGHT AND WINDS SHOULD DROP BELOW
GALE FORCE THEN.
A CLIPPER TYPE LOW PRESSURE SYSTEM AND IT ASSOCIATED COLD FRONT WILL
AFFECT THE AREA ON THE WEEKEND AND SOME SNOW OR RAIN IS ANTICIPATED.
ON SUNDAY, GUSTY NW WINDS SHOULD DEVELOP BEHIND THIS DEPARTING LOW.
WINDS AND SEAS SHOULD START SUBSIDING AGAIN ON MONDAY AS A HIGH
PRESSURE SYSTEM STARTS BUILDING INTO THE REGION
&&
.TIDES/COASTAL FLOODING...
ANY ABOVE NORMAL TIDES WILL DECREASE RAPIDLY DUE TO WINDS BECOMING
OFFSHORE AND INCREASING ALONG WITH RISING PRESSURE. HOWEVER, THE
TIDES WILL CONTINUE TO DECREASE AND 1 TO 1 1/2 FT DEPARTURES BELOW
NORMAL ARE EXPECTED TONIGHT INTO FRIDAY. IF THEY GET HIGHER THAN
THESE VALUES, BLOWOUT TIDES ARE POSSIBLE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR ANZ430-
431-450>455.
GALE WARNING FROM 6 PM THIS EVENING TO MIDNIGHT EST FRIDAY
NIGHT FOR ANZ430-431-450>455.
&&
SYNOPSIS...MEOLA/OHARA
NEAR TERM...MEOLA/OHARA
SHORT TERM...OHARA
LONG TERM...NIERENBERG
AVIATION...STAUBER
MARINE...STAUBER
TIDES/COASTAL FLOODING...STAUBERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 AM EST THU FEB 19 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-200830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 317 AM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. WINDS WILL INCREASE LATER TODAY AND REMAIN GUSTY THROUGH TONIGHT. WIND GUSTS OF 30 TO 35 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WINDS WILL REMAIN GUSTY FRIDAY WITH GUSTS AROUND 35 MPH EXPECTED. THE WINDS WILL DIMINISH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-200830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 317 AM EST THU FEB 19 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT EST FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. GALE WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152011, 152012.